Tornadoes · United States · Mississippi · 2005

F1 tornado, Moselle, Mississippi, March 22, 2005

This F1 tornado ran 5.0 miles across Jones County on March 22, 2005, touching down at 8:33 AM CST and reaching 100 yards wide. It killed nobody, and did $800,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
March 22, 2005
Touchdown
8:33 AM CST (14:33 UTC)
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$800,000
County
Jones County
Touchdown point
31.570, -89.350
Lift-off point
31.580, -89.320
Record number
649

What the Weather Service recorded

This tornado destroyed three chicken houses, snapped a row of power lines and uprooted or snapped several trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
14:22 UTC15:15 UTCSevere Thunderstorm WarningJAN
14:29 UTC15:11 UTCSevere Thunderstorm WarningJAN
14:35 UTC15:00 UTCTornado WarningJAN
02:08 UTC02:45 UTCSevere Thunderstorm WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Mar 22, 4:30 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 4:30 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CST TUE MAR 22 2005

...SEVERE THUNDERSTORM ACTIVITY EXPECTED THIS MORNING...
...ANOTHER SEVERE CONVECTIVE EVENT POSSIBLE THIS WEEKEND...

.SHORT TERM...SQUALL LINE SHOULD SPREAD THROUGH CWA RATHER QUICKLY
THIS MORNING...CLEARING THE EASTERN AREA AROUND OR SLIGHTLY AFTER
18Z.  LOOKING AT ETA12 AND RUC40...STILL LOOKS LIKE GOOD BET FOR
WEAK MESOLOW TO DEVELOP OVER SOUTH CENTRAL LOUISIANA AND THEN TRACK
EAST-NORTHEAST TOWARD EAST CENTRAL MISSISSIPPI THIS MORNING.  AT
10Z...LOWEST PRESSURE WAS AT KLFT AT 1004.8 MB...SO THIS MIGHT WORK
OUT.

PARAMETER SPACE OVER THE NEXT 6 HOURS APPEARS TO BECOME RAPIDLY
FAVORABLE FOR TORNADIC SUPERCELLS WITHIN AND JUST AHEAD OF THE
LINE.  SHALLOW SURFACE STABLE LAYER WILL MAKE TORNADO FORECAST
DIFFICULT...BUT DO EXPECT THREAT FOR LARGE HAIL AND SOME TORNADOES
BANKING ON SURFACE BASED STABLE LAYER BEING TOO WEAK.  MOST LIKELY
AREA APPEARS TO BE AXIS FROM NATCHEZ TO MERIDIAN.

AIRMASS DOES DESTABILIZE IN DRY SLOT THIS AFTERNOON AND EVENING
BENEATH UPPER COLD POOL...BUT LACK OF CONVERGENCE OVER CENTRAL AND
SOUTHERN AREAS SHOULD LIMIT THREAT OF STORMS SOMEWHAT.  WILL KEEP
LOW POPS OVER NORTHERN AREAS THROUGH TONIGHT BUT EXPECT ACTIVITY TO
BE RATHER SPARSE.

&&

.LONG TERM...AS THE UPPER  AND FILLING SURFACE LOW CONTINUE TO PULL
OFF TO THE NORTHEAST...THE LINGERING SHOWER ACTIVITY ACROSS THE
NORTHERN AREAS WILL END BY DAYBREAK WEDNESDAY. A VERY WEAK SURFACE
RIDGE WILL BUILD INTO THE AREA BY MID AFTERNOON AND WILL ALLOW FOR
SOME CLEARING OF THE SKIES. HOWEVER GIVEN A PROGRESSIVE ZONAL FLOW
ALOFT...THE RIDGE IS EXPECTED TO QUICKLY MOVE EAST AND BY THURSDAY
AFTERNOON SHOULD BE OVER GEORGIA AS THE NEXT SYSTEM BEGINS TO TAKE
SHAPE OVER TEXAS.

ON THURSDAY NIGHT...THE ECMWF APPEARS TO STILL BE TRYING TO GENERATE
A WAVE ALONG THE COAST AND MOVE IT UP INTO THE AREA. WHEREAS THE
GFS/ETA/CANADIAN MODELS DO NOT SHOW THIS FEATURE AND INSTEAD SHOW A
RELATIVELY DRY COLD FRONT MOVING THROUGH THE AREA AND STALLING ALONG
THE NATCHEZ TRACE DURING THE MORNING HOURS ON FRIDAY...THUS SETTING
THE STAGE FOR A POTENTIALLY MAJOR SEVERE WEATHER OUTBREAK ON
SATURDAY AFTERNOON/NIGHT. BASED ON CURRENT GFS/ETA/CANADIAN MODEL
PERFORMANCE...TEND TO WANT TO GO WITH THEM. MUST ADMIT...THAT THIS
FEATURE THAT IS BEING ADVERTISED BY THE ECMWF FOR THURSDAY NIGHT
ADDS A DEGREE OF UNCERTAINTY TO THE LONG TERM FORECAST SINCE ITS
PASSAGE THROUGH THE AREA FRIDAY WOULD USE UP ALOT OF THE MOISTURE
AND INSTABILITY THAT WOULD BE AVAILABLE FOR SATURDAY/S CONVECTION.
THIS WOULD PAINT A MUCH LESS SEVERE SCENARIO FOR SATURDAY IF THE
ECMWF WERE RIGHT. WITH THAT SAID...HAVE CHOSEN TO CAST MY LOT WITH
THE GFS/ETA/CANADIAN SOLUTIONS...AND WILL THEREFORE PAINT A MORE
PESSIMISTIC FORECAST FOR THE END OF THE WEEK AND SUNDAY.

FRIDAY/S EVENTS SHOULD SET THE STAGE FOR SATURDAY AS THE STALLED
COLD FRONT (LOCATED OVER THE SOUTHERN TIER OF THE FORECAST AREA)
LIFTS NORTH AS A WARM FRONT THROUGH THE AREA IN RESPONSE TO
CYCLOGENESIS OVER TEXAS. BY AFTERNOON...SURFACE TEMPS SHOULD AT
LEAST BE IN THE MID 70S AND SURFACE DEW POINTS IN THE MID 60S. WHILE
ALL OF THIS IS OCCURRING...A DEVELOPING UPPER LOW OVER THE FOUR
CORNER STATES IS EXPECTED TO BEGIN SLOWLY MOVING EAST. AS IT DOES
SO...IT WILL ADD FURTHER SUPPORT FOR THE DEVELOPMENT AND
INTENSIFICATION OF AT LEAST ONE SURFACE LOW OVER TEXAS. AS THE MAIN
SURFACE LOW (OVER CENTRAL TEXAS) CONTINUES TO INTENSIFY LATE FRIDAY
NIGHT AND ON SATURDAY MORNING...THE DYNAMIC STATE OF THE ATMOSPHERE
WILL AS WELL. THE GFS BEGINS TO DEVELOP A SOUTHERLY 40 KT 850 MB
JET...JUST EAST OF THE CENTRAL TEXAS COAST. THIS JET IS EXPECTED TO
TRACK TO THE NE ALONG THE FRONT EDGE OF THE SURFACE LOW...TO BE
ENTERING THE FORECAST AREA BY LATE AFTERNOON. MEANWHILE AT 500
MB...A SOUTHWESTERLY 80 KT JET IS EXPECTED TO BE POSITIONED ALONG
THE GULF COAST BY LATE AFTERNOON AS WELL. I FIND IT QUITE CONCERNING
THAT THE GFS IS SHOWING THIS MUCH LOW LEVEL AND DEEP LAYER SHEAR
THIS FAR OUT FROM THIS POSSIBLE EVENT. WHAT IS OF EVEN MORE CONCERN
IS THAT IT HAS BEEN CONSISTENTLY SHOWING IT FOR SEVERAL DAYS NOW. AS
THE EVENT NEARS...WOULD TEND TO THINK THAT THE MODELS WOULD DEPICT A
TREND TOWARD STRONGER SHEAR...ESPECIALLY GIVEN THE IMPROVING
DYNAMICS. IN THE UPPER LEVELS...THERE ARE HINTS TOWARD THE
DEVELOPMENT OF A COUPLED JET OVER THE AREA.

PERHAPS OF YET EVEN MORE CONCERN IS THAT THE GFS SHOWS 68-70 DEGREE
SURFACE DEW POINTS ALONG THE HIGHWAY 84 CORRIDOR. NEEDLESS TO
SAY...THE SOUTHERLY 850 MB MOISTURE TRANSPORT VECTORS ARE QUITE
LARGE. ANOTHER DISTURBING PARAMETER SHOWS 700 TO 500 MB LAPSE RATES
OF 7-7.5 DEGREES/KM DURING THIS PERIOD. FACTOR IN A STALLED FRONTAL
BOUNDARY OVER THE AREA ALONG WITH A NEGATIVELY TILTED...EASTWARD
PROPAGATING MID LEVEL SHORT WAVE (MOVING EAST ABOVE THE FRONTAL
BOUNDARY) AND IT BECOMES APPARENT THAT ORGANIZED SEVERE THUNDERSTORM
ACTIVITY IS POSSIBLE. RIGHT NOW...IT APPEARS THAT THE SURFACE LOW
MAY TAKE A MORE SOUTHERLY TRACK ON SATURDAY AFTERNOON AND SATURDAY
NIGHT AS IT MOVES ENE JUST NORTH OF I-20. KEEP IN MIND THAT THIS
TRACK COULD CHANGE SOME OVER THE NEXT FEW DAYS...AND PROBABLY WILL.
IT IS STILL TOO EARLY TO DEFINE THE SPECIFIC MODES OF SEVERE WEATHER
EXPECTED. HOWEVER...PRELIMINARY INDICATORS SUGGEST THAT ALL THREE
ARE REAL POSSIBILITIES.

ON SUNDAY...A SECOND SURFACE LOW IS EXPECTED TO MOVE NORTHEAST IN
THE FLOW AND IS EXPECTED TO MOVE OVER THE AREA...BRINGING HEAVY
RAINFALL. RIGHT NOW...APPEARS THAT THE MAIN AXIS OF SEVERE
THUNDERSTORM ACTIVITY SHOULD BE MOSTLY TO OUR EAST...THOUGH THE
SOUTHEASTERN ZONES COULD REMAIN UNDER THE GUN DURING THIS PERIOD AS
THE INSTABILITY AND SHEAR REMAIN STRONG THERE. MOISTURE TRANSPORT
INTO THE AREA WILL BE QUITE STRONG. HEAVY RAINFALL AMOUNTS COULD
OCCUR AND COULD CAUSE SOME FLOODING CONDITIONS. CONDITIONS SHOULD
BEGIN TO IMPROVE SUNDAY NIGHT AS THE LAST SURFACE LOW FINALLY MOVES
EAST. HOWEVER...THERE COULD BE A FINAL SHOT (WITH A FEW HAILERS)
MONDAY MORNING AS THE CORE OF PRETTY COLD UPPER LEVEL LOW MOVES
OVERHEAD. BY MONDAY AFTERNOON...A PATTERN SHIFT TO COOLER AND DRIER
AIR WILL BE UNDER WAY AS NORTHWEST FLOW DEVELOPS.

&&

.AVIATION...
STRATUS SURGE INTO SOUTH AND EAST EVIDENT IN FOG PRODUCT...WITH
CEILINGS LOWERING TO IFR FROM HBG TO MEI THIS MORNING.
OTHERWISE...WILL COVER FOR MVFR CEILINGS AND BRIEF IFR VISIBILITIES
WITH STRONG/SEVERE GUSTS AND HAIL JAN/MEI/HBG THIS MORNING.  PROBLEM
WILL BE HOW LONG STRATUS/STRATOCU HOLDS ON IN POST SQUALL LINE
ENVIRONMENT TODAY BEFORE STRONG SUBSIDENCE AND DEEPER MIXING ALLOWS
CEILINGS TO IMPROVE DURING THE AFTERNOON.  WILL LINGER CLOUDS BUT
GRADUALLY IMPROVE TO MVFR AND POSSIBLY VFR WEST BY THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  48  71  47 /  50  10  10  10
MERIDIAN      74  49  72  45 /  90  20  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

99/99
Hazardous weather outlook, Mar 22, 4:38 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0438 AM CST TUE MAR 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231038-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0438 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING AS A STRONG UPPER LEVEL SYSTEM SLAMS INTO THE REGION. THE
MAJORITY OF THE SEVERE WEATHER ACTIVITY WILL OCCUR BEFORE NOON.

SQUALL LINE CURRENTLY CROSSING THE MISSISSIPPI RIVER SHOULD MOVE
RAPIDLY ACROSS THE AREA THIS MORNING...PUSHING INTO ALABAMA BY
EARLY AFTERNOON.  THE SQUALL LINE WILL PRODUCE WIDESPREAD LARGE
HAIL AND WIND DAMAGE...ALONG WITH ISOLATED TORNADOES.

SUPERCELL THUNDERSTORMS ARE EXPECTED TO BE EMBEDDED WITHIN THE
LINE...ALONG WITH ISOLATED STORMS JUST AHEAD OF THE LINE.  AT
THIS TIME...THE CORRIDOR FROM NATCHEZ TO MERIDIAN AND THE
LAUREL/HATTIESBURG AREAS LOOK TO HAVE THE HIGHEST THREAT OF VERY
LARGE HAIL AND STRONG TORNADOES.

THE SEVERE WEATHER THREAT WILL BE ENHANCED AS A SURFACE LOW
PRESSURE WAVE MOVES FROM SOUTH CENTRAL LOUISIANA INTO SOUTHEAST
MISSISSIPPI ALONG THE WARM FRONT.  THIS WILL PROVIDE THE MOST
SIGNIFICANT COMBINATION OF INSTABILITY...LIFT...AND LOW LEVEL
WIND SHEAR.

THE THREAT OF SEVERE SHOULD END EARLY THIS MORNING WEST OF THE
MISSISSIPPI RIVER AND BY MID MORNING IN THE INTERSTATE 55
CORRIDOR.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS
THAT MOVE ACROSS THE AREA THIS MORNING.    THE SOIL REMAINS SOGGY
FROM RAINFALL OVER THE WEEKEND AND RAINFALL RUNOFF MAY PRODUCE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. DUE TO THE
STEADY FORWARD MOVEMENT OF THIS SYSTEM...RAINFALL AMOUNTS AROUND
1 INCH WILL BE COMMON. SOME OF THE MORE INTENSE STORMS MAY
PRODUCE HIGHER AMOUNTS...POSSIBLY UP TO TWO INCHES.

THE HEAVIEST RAIN IS EXPECTED IN THE HIGHWAY 84 CORRIDOR FROM
NATCHEZ TO BROOKHAVEN AND LAUREL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A  SEVERE THUNDERSTORM EVENT WILL BE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI THIS COMING WEEKEND.

ANOTHER STRONG STORM SYSTEM IS FORECAST TO AFFECT OUR AREA
BEGINNING ON SATURDAY AND PERSISTING INTO SUNDAY.  WITH MORE THAN
SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND JET STREAM
DYNAMICS IN PLACE...SEVERE THUNDERSTORMS ARE POSSIBLE.

DUE TO UNCERTAINTIES IN THE TRACK OF THE SURFACE LOW PRESSURE
AREA...IT IS DIFFICULT TO PINPOINT THE AREAS OF MOST CONCERN AT
THIS TIME.  STAY TUNED TO LATER FORECASTS AND STATEMENTS FROM
YOUR NATIONAL WEATHER SERVICE IN JACKSON.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS MORNING AND AGAIN ON SATURDAY
AND SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 22, 7:39 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
739 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     TSTM WND DMG     MEADVILLE               31.47N 90.89W
03/22/2005                   FRANKLIN           MS   EMERGENCY MNGR

            EOC REPORTED NUMEROUS LIMBS DOWN IN THE MEADVILLE AREA.

&&

LJW
Local storm report, Mar 22, 7:45 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
745 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     TSTM WND DMG     RUTH                    31.38N 90.32W
03/22/2005                   LINCOLN            MS   EMERGENCY MNGR

            EOC REPORTED ROOVES OFF HOUSES ALONG WITH SEVERAL TREES
            AND POWER LINES DOWN...SOME BLOCKING STREETS IN THE RUTH
            AREA.

&&

LJW
Local storm report, Mar 22, 7:55 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
755 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             S MONTICELLO            31.55N 90.11W
03/22/2005  0.88 INCH        LAWRENCE           MS   EMERGENCY MNGR

            EOC REPORTED PENNY AND NICKEL-SIZED HAIL SOUTH OF
            MONTICELLO.

&&

LJW
Local storm report, Mar 22, 7:56 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
756 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND GST     13 SSW MONTICELLO       31.38N 90.20W
03/22/2005  65 MPH           LAWRENCE           MS   AMATEUR RADIO

            TRAINED HAM RADIO SPOTTER REPORTED ESTIMATED WINDS OF 60
            TO 70 MPH.

&&

GERARD
Special weather statement, Mar 22, 8:02 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
802 AM CST TUE MAR 22 2005

MSZ043-048>049-054>055-062>063-221515-
COPIAH MS-HINDS MS-LAWRENCE MS-LINCOLN MS-MADISON MS-
RANKIN MS-SIMPSON MS-

THE NATIONAL WEATHER SERVICE HAS ALLOWED TO EXPIRE TORNADO WATCH
61 FOR THE FOLLOWING AREAS

IN MISSISSIPPI THIS ALLOWS TO EXPIRE 7 COUNTIES

IN CENTRAL MISSISSIPPI

COPIAH                HINDS                 MADISON
RANKIN                SIMPSON

IN SOUTH CENTRAL MISSISSIPPI

LAWRENCE              LINCOLN

THIS INCLUDES THE CITIES OF...CRYSTAL SPRINGS...HAZLEHURST...
WESSON...JACKSON...MONTICELLO...NEW HEBRON...BROOKHAVEN...MAGEE...
MENDENHALL...RIDGELAND...MADISON...CANTON...PEARL...
BRANDON AND RICHLAND

MSZ050>052-056>058-064>066-072>074-221900-
CLARKE MS-COVINGTON MS-FORREST MS-JASPER MS-
JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAUDERDALE MS-
MARION MS-NEWTON MS-SCOTT MS-SMITH MS-

TORNADO WATCH NUMBER 63 REMAINS VALID UNTIL 1 PM CST FOR THE
FOLLOWING AREAS

IN MISSISSIPPI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSISSIPPI

SCOTT                 SMITH

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                LAUDERDALE
NEWTON

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

THIS INCLUDES THE CITIES OF...PRENTISS...BASSFIELD...LAUREL...
MERIDIAN...BAY SPRINGS...HEIDELBERG...WEST HATTIESBURG...
LUMBERTON...PURVIS...QUITMAN...STONEWALL...SHUBUTA...COLLINS...
MOUNT OLIVE...COLUMBIA...HATTIESBURG...NEWTON...UNION...DECATUR...
CONEHATTA...FOREST...MORTON...TAYLORSVILLE AND RALEIGH

CRAVEN
Local storm report, Mar 22, 8:26 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
826 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             5 W COLUMBIA            31.26N 89.91W
03/22/2005  1.00 INCH        MARION             MS   EMERGENCY MNGR

            EOC REPORTED QUARTER-SIZED HAIL NEAR THE FOXWORTH AREA.
            PEA-SIZED HAIL ALSO REPORTED COUNTY-WIDE.

&&

LJW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

2.6 hours before the tornado, 109 km from the path. March 22, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85108, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 213 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85108 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

9.4 hours after it, 109 km from the path. March 23, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 251 joules per kilogram, CIN -19, lifted condensation level 1685 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 83 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
298 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
83 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km away, was scanning. The volume nearest the touchdown began at 14:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of March 22, 2005

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 227:06 AM CSTF0Lincoln, MS1.050$40,000
March 2212:13 PM CSTF2Houston, AL3.02004$750,000
March 221:32 PM ESTF3Seminole, GA18.01,250118$7.0 million
March 222:30 PM ESTF0Coffee, GA3.0100
March 223:01 PM ESTF1Mitchell, GA3.8100$250,000
March 223:10 PM ESTF1Colquitt, GA3.7100$120,000
March 224:25 PM ESTF2Wayne, GA2.0880
March 225:10 PM CSTF0DeSoto, MS1.075$50,000
March 225:13 PM CSTF1DeSoto, MS0.1501$150,000
March 225:38 PM CSTF0Mississippi, AR8.075$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.